Join 3,562 readers in helping fund MetaFilter (Hide)


Essence of Foul
October 24, 2012 1:11 PM   Subscribe

pharmacology question: what does it mean that I reacted so very badly to a single dose of Lunesta (eszopiclone, 3 mg)?

Last week, I tried a single dose of Lunesta for insomnia. (I usually take zolpidem, but lately it's a little less effective than it used to be.) How I wish I could un-take that nasty little pill.

First, it didn't work very well. After ~ 4 hours of lying awake, I finally fell asleep, and then slept long (too long) into the next day. (I had taken it on an empty stomach, as directed, with no recent high-fat meals.)

Worse, I got the famous bad taste, but in a really intense way. For me, the taste was more than just unpleasant and annoying -- it came with a strong and constant feeling of disgust. It tasted like the greasy, gaggy smell of a dead mouse decaying under the fridge -- like I had found that dead mouse and chewed on it for a while. I found it very hard to eat at all for a couple of days. My mouth still tastes like 3-day-old death. Anything that stimulates saliva flow, like eating, chewing gum or brushing my teeth, actually makes the taste worse for a while, so no amount of scrubbing or masking is helping at all. My appetite has suffered enough that I've lost a couple of pounds. (Is anyone thinking of using this as a weight loss drug? Sort of like Antabuse for food.)

I knew ahead of time that some people report an unpleasant taste while taking this drug, but apparently it's generally not this awful, because lots of people choose to take it anyway (and at great expense). People who like Lunesta like it a lot. I wasn't too concerned about the possibility of the taste, because I tend to like bitter flavors. I don't love the bitterness of aspirin, but it's no big deal. So this reaction really took me by surprise.

And worst of all, that one pill shoved me into a sharp, deep, foul depression, which is very unusual for me. It feels different than other times of sadness I've felt. It feels chemical. Fortunately, it's fading -- at the exact same rate that the foul taste is fading. I'm still aware of both, but each day feels a little closer to normal.

I understand that metabolites of Lunesta cause some people to experience this bad taste, to varying degrees. Depression is also listed as a possible side effect. I've experienced both of these with extreme intensity, from a single pill, and I'm still feeling them (at a greatly reduced level) a week later. I at least want to learn from the mistake I made when I ingested that little chunk of awfulness. So, questions:

1. How can it be that this little bit of drug is still affecting me? Supposedly, it has a half-life of 6 hours (9 hrs in people > 65; I'm 60), but that doesn't seem to be consistent with my experience.

2. Does this unusual reaction tell me anything useful about how my body processes drugs? (There have been other times when I've had paradoxical, or very strong, reactions to drugs. A single, small, experimental dose of thyroid medication made me extremely groggy. Most people get jittery and hyper if they take it but don't need it, but I could barely move).

3. Are there other drugs that are metabolized in a similar way that I might expect to react badly to, and should approach with extra caution?

[possibly relevant medical background: I have limited systemic scleroderma, with Sjogren's syndrome, autoimmune hepatitis, and chronic kidney disease, all "mild" enough to require only symptomatic treatment. I'm not taking any of the drugs that are listed as having potential interactions with Lunesta, and none of my conditions are listed as requiring any change in dosage.]
posted by Corvid to Health & Fitness (4 answers total)
 
2. Your hepatic impairment can cause a higher drug exposure, which means that more of the drug is getting into your system rather than being filtered out by your liver. However, I think the first-pass effect of lunesta is pretty low to begin with (first-pass = initial amount of drug removed by the liver during absorption). I believe that in pts with hepatic impairment, 1mg of lunesta is the standard dose. (I am not a doctor). Also, we don't know how severe your autoimmune hepatitis is.
3. its a cyclopyrrolone and functions similarly to a benzo but is not a benzo. (This is how they work, not how they are metabolized). Lunesta is by far the most common in its class. Others end in -clone if you want to keep an eye out for them.
posted by pintapicasso at 1:53 PM on October 24, 2012


This is just a wild guess, but what jumped out at me was your mention of Sjögren's syndrome. It can cause alterations in taste. It possible that it's made you unusually sensitive to an effect that to most is fairly mild.

Seconding pintapicasso on the hepatic impairment, but I'll also add your chronic kidney disease as a potential factor. Both can affect the rate at which drugs are eliminated, sometimes drastically, though it will of course depend on the severity.

Finally, you're approaching an age (65) at which hypnotic drugs should start to be avoided due to increased risk of adverse effects. That's not an absolute contraindication, but something to keep in mind.
posted by dephlogisticated at 2:02 PM on October 24, 2012 [1 favorite]


Lunesta is by far the most common in its class.

Yes, lunesta is the only cyclopyrrolone in common commercial use in the US. In other countries, zopiclone (which, as the name would suggest, is extremely closely related to eszopiclone) is prescribed under various brand names, and you should definitely avoid that, but otherwise the only context you would be likely to come across one for now would be some kind of clinical trial.
posted by strangely stunted trees at 5:01 PM on October 24, 2012


I'm not a pharmacologist, but I work in drug safety and I've read enough literature on pharmacovigilance to know that this kind of thing (an unexpected adverse reaction in a very small percentage of the treated population) does happen.

It's a fact that polypharmacy, comorbid conditions (especially liver and kidney conditions), and advanced age (not that 60 is old, but it's probably generally older than the average participant in the clinical trials that led up to Lunesta's approval) greatly increase the risk of adverse reactions. Genetics can play a role as well.

Without knowing what other drugs you're on, it's difficult to guess whether a drug interaction occurred in this case. I know you said you don't take any of the drugs listed in the product information as interacting, but that list shouldn't be interpreted as "If it's not on this list, it doesn't interact with Lunesta." It's really more like, "We're pretty sure that these drugs interact with Lunesta. Others might, too."

Have a look at the Wikipedia articles for CYP3A4 and CYP2E1 and review the tables of substrates, inhibitors, and inducers. Like I said, I'm not a pharmacologist, but it stands to reason that since those liver enzymes are involved in the metabolism of Lunesta, you might find some hints there. Maybe one of your other drugs is inhibiting the metabolism of Lunesta. Maybe you're genetically a slow metabolizer, in the way that some people can't metabolize codeine while others metabolize it more rapidly than normal. It could be a lot of different things.

You didn't ask about this, but if you'd like to report your adverse reaction so that it can be collected by the FDA and analyzed by folks doing post-market research, you can report it directly to Sunovion (formerly Sepracor) via their drug safety department:

Drug Safety & Adverse Events
1-877-737-7226
84 Waterford Drive
Marlborough, MA 01752

They are legally required to report adverse events involving their products to the FDA.
posted by slenderloris at 5:49 AM on October 25, 2012


« Older Please help me plan a retireme...   |  Seeking your ideas for free or... Newer »
This thread is closed to new comments.